Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 7, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 15, 2003, 2:28 PM MDT for Union County, New Mexico. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2003, 2:28 PM MDT (20:28 UTC)
- Expired
- May 15, 2003, 3:30 PM MDT
- In force
- 62 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Union County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 1781 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
368 WUUS55 KABQ 152028 SVRABQ NMC059-152130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 227 PM MDT THU MAY 15 2003 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL UNION COUNTY IN NORTHEAST NEW MEXICO * UNTIL 330 PM MDT * AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF GRENVILLE...OR ABOUT 19 MILES SOUTH OF DES MOINES...MOVING NORTHEAST AT 30 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE MOUNT DORA A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. LAT...LON 3650 10386 3613 10367 3638 10308 3708 10345
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 10:45 AM MDT, 3 hours 43 minutes earlier.
Area forecast discussion, May 15, 10:45 AM MDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1045 AM MDT THU MAY 15 2003 INGREDIENTS COMING TOGETHER FOR POTENTIAL SEVERE WEATHER IN THE NE LATER THIS AFTERNOON AND EVENING. THIS COVERED WELL IN CURRENT FORECAST PACKAGE. I DID ADD MENTION OF STRONG WINDS AND HAIL IN SOME NRN AND ERN ZONES...OUTSIDE THE MAIN THREAT AREA. DOWNBURST WINDS AND DRY LIGHTNING A BIG CONCERN IN THE NW QUARTER OF THE STATE. BEEFED UP WINDS SOME MOST ZONES TO HIGH END ADVISORY WINDS...AND ADDED UNION COUNTY INTO THE ADVISORY. IMPROVED SKY COVER TO MOSTLY SUNNY IN OUR SW ZONES AND PARTLY CLOUDY OR BECOMING PARTLY CLOUDY IN THE E. CLEARING LINE ALREADY APPROACHING CLAYTON TO ROSWELL. BUMPED TEMPS UP SOME CNTRL AND NE ZONES. PREVIOUS DISCUSSION... THUNDERSTORMS AND WINDS MAIN CONCERNS TODAY. DRY LINE SET UP IN THE EASTERN PLAINS WILL BE ENHANCED BY UPPER LOW MOVING ACROSS STATE TODAY. LATE DAY INSTABILITY AND SHEAR PARAMETERS WILL PEAK IN THE NORTHEAST FOR A SHORT TIME IN COINCIDENCE WITH DRY PUNCH ADVANCING NEWD ACROSS REGION. MESOETA PROGS SHOW ABOUT 1500 J/KG OF CAPE NEAR 00Z WITH LIFTED INDICES OF -5. BRN SHEAR AROUND 150 AND EHI ABOUT 1.5. VGP AROUND THE .27 TORNADIC SUPERCELL THRESHOLD. EXPECTED INTERSECTION OF DRY LINE AND FRONTAL BOUNDARY IN THE NORTHEAST COULD BE FOCAL POINT FOR SEVERE WX LATE THIS AFTERNOON. INITIALLY FEEL MAIN THREAT WILL BE STRONG WINDS WITH DRY PUNCH COMING IN AND ALSO TORNADIC POTENTIAL NEAR BOUNDARIES. LATER THIS EVENING...COLD CORE OF -14C AT H5 WILL ADD INSTABILITY AND POSSIBILITY OF LARGE HAIL IN ELEVATED STORMS LATER THIS EVENING ACROSS EASTERN PLAINS. MEANWHILE FARTHER WEST...AS COLD CORE FIRST APPROACHES NM...TEMP AT H5 WILL BE -19C...SUPPORTING STEEP MID LVL LAPSE RATES OF 9.5C/KM. THUNDERSTORMS ALREADY GOING OVER PARTS OF AZ AND COULD FORM AS FAR SOUTH AS EDGE OF MID LEVEL MOISTURE FIELD ACROSS WC MTNS INTO CNTRL MTN CHAIN. THIS AREA FAVORED FOR DRY TSTMS AND MICROBURST WINDS BEING MIXED TO SURFACE...BUT HIGHEST POPS NEAR THE CO BORDER. IN ANY EVENT...GUSTY WINDS OF ADVISORY CRITERIA WILL LIKELY BE TRANSLATED TO SURFACE...ESPECIALLY AROUND 00Z AS STRONG SUBSIDENCE ENSUES ON BACK SIDE OF UPPER LOW. WILL LIKELY HAVE FIRE WX HEADLINES LATER THIS MORNING DEPENDING ON FINAL HUMIDITY VALUES EXPECTED AT SURFACE. PCPN WILL LINGER IN THE NORTHEAST INTO FRIDAY MORNING...BUT SUNSHINE AND WARM TEMPS SHOULD RETURN TO THE WESTERN HALF OF CWFA. EASTERLY COMPONENT AFTER DECENT RAINS IN TX PH AND NE NM MAY LEAD TO SOME FOG DEVELOPMENT FRIDAY NIGHT. OUT PERIODS WILL BE FAIRLY TRANQUIL UNTIL TUES/WED WHEN LOOKS LIKE A PRETTY STRONG COLD FRONT WILL AFFECT THE EAST. .ABQ...WIND ADVISORY THROUGH THIS EVENING NMZ005>021-026 RED FLAG WARNING FOR NMZ105-106 CHJ
Hazardous weather outlook, May 15, 11:00 AM MDT, 3 hours 28 minutes before
NMZ001>021-026-161200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1100 AM MDT THU MAY 15 2003 UPDATED FOR MINOR WORDING CHANGES AND TO EMPHASIZE THE NORTHEAST. THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE... THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE EASTERN PLAINS...ESPECIALLY IN THE NORTHEAST OVER UNION...HARDING AND QUAY COUNTIES. THUNDERSTORMS THAT FORM ALONG THE DRY LINE THIS AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS...HAIL AND POSSIBLY TORNADOES. THE MAIN SEVERE WEATHER THREAT WILL SHIFT EAST TOWARD TEXAS THIS EVENING...HOWEVER A FEW STORMS MAY STILL BE CAPABLE OF PRODUCING LARGE HAIL AND STRONG WINDS NEAR THE TEXAS BORDER. ACROSS THE NORTHWEST PART OF THE AREA...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG MICROBURST WINDS AROUND 55 MPH. IN ADDITION...DRY LIGHTNING IS POSSIBLE AS THESE STORMS WILL PRODUCE VERY LITTLE RAINFALL. EVEN WHERE THUNDERSTORMS DO NOT FORM...WINDS WILL BE STRONG. A WIND ADVISORY IS IN EFFECT THIS AFTERNOON AND EVENING FOR CENTRAL AND SOUTHERN SECTIONS OF THE AREA. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE EASTERN PLAINS THIS AFTERNOON AND EVENING. THE MOST LIKELY LOCATION FOR SEVERE WEATHER WILL BE ACROSS UNION...HARDING AND QUAY COUNTIES BETWEEN THE HOURS OF 3 PM AND 9 PM. CHJ
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 2:01 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 59 min |
| May 15, 2:47 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 43 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.